EconPapers    
Economics at your fingertips  
 

Modeling and Solving Robust Chance-Constrained Binary Programs Using Sample Average Approximations

Shanshan Wang (), Mohsen Mohammadi () and Sanjay Mehrotra ()
Additional contact information
Shanshan Wang: Beijing Institute of Technology
Mohsen Mohammadi: Northwestern University
Sanjay Mehrotra: Northwestern University

Chapter Chapter 16 in Optimization Essentials, 2024, pp 501-524 from Springer

Abstract: Abstract This chapter describes the modeling and solution approaches for binary programs involving chance constraints with ambiguously described probability distributions followed by the parameters. Here the chance constraints are satisfied over all possible probability distributions that belong to an ambiguity set. We use a stochastic bin packing model as an illustrative example. A bin packing problem allocates items of a certain size to a bin of a fixed capacity while minimizing the total allocation cost. The study of distributional robustness in chance-constrained is a topic of recent development. In a chance-constrained packing problem, we allocate items to a bin so that the bin capacity exceeds only with the desired probability. This chapter also describes a probability cut-based algorithm for solving such problems and presents computational results for their effectiveness. The computational results are presented using an ambiguity set of distributions described using the Wasserstein metric. The value of using an ambiguity set in improving the out-of-sample performance for satisfying the chance constraint is also illustrated.

Keywords: Distributionally robust chance-constrained program; Bin packing; Branch-and-cut (search for similar items in EconPapers)
Date: 2024
References: Add references at CitEc
Citations:

There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:isochp:978-981-99-5491-9_16

Ordering information: This item can be ordered from
http://www.springer.com/9789819954919

DOI: 10.1007/978-981-99-5491-9_16

Access Statistics for this chapter

More chapters in International Series in Operations Research & Management Science from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-04-01
Handle: RePEc:spr:isochp:978-981-99-5491-9_16